Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 139, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 15, 2019, 4:48 PM EDT for 4 counties in Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2019, 4:48 PM EDT (20:48 UTC)
- Expired
- Jul 15, 2019, 5:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Amherst County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:50 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 15, 3:50 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 350 PM EDT Mon Jul 15 2019 .SYNOPSIS... A ridge of high pressure will start shifting east to the coast tonight into Tuesday, as a low pressure trough over the Ohio Valley begins heading eastward. This system will bring increased tropical moisture across our area Wednesday into Thursday. A ridge of high pressure will again try to gain a foothold over our region for the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 245 PM EDT Monday... Isolated to scattered showers and storms will continue across parts of the area through the remainder of the afternoon, and linger into the evening hours. A few may remain until midnight. The activity continues to be focused near an old frontal boundary that has been fluctuating across the region the past couple of days. It has been stuck under a shortwave ridge, and has had very little in the way of a steering flow to move it along. Overnight, we are expecting another situation where eastern sections of the region experience more clear skies than clouds, but with the opposite over the mountains. A return of areas of low level cloud cover and some patchy river/mountain valley fog is expected. The greatest concentration will be in parts of the Greenbrier and New River basins. Also, a change from last night, some eastern sections that receive some rainfall this evening, will have an increased chance of patchy fog by morning. Areas along and north of the James River basin look the most promising based upon the latest radar and meso-scale forecast trends. For Tuesday, we expect the trend of increasing coverage of afternoon showers and storms to continue. The axis of the upper level shortwave ridge is expected to shift closer to the coast, and an upper level trough across the Lower Ohio Valley will start making headway eastward. This transition will help weaken the cap aloft, increase dynamics, and thus make shower and storm development a bit easier. Plus, the old frontal boundary will still be washed out across the region, and there will be lingering boundaries still around from this evening's convection for daytime heating to use as a focal point of initiation. Temperatures will continue to be on the mild side for this time of year. Lows tonight are expected to range from the mid to upper 60s across the mountains with lower 70s across the Piedmont. Highs on Tuesday are forecast in the mid to upper 80s across the mountains with 90 to 95 across the Piedmont. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 330 PM EDT Monday... Weather for mid-week will feature remnants from Barry, the crux of the upper support passing to our north, but with an axis of vorticity trailing to the south as the closed feature begins to shear into an open wave. Instability from Wednesday into Thursday is expected to be plentiful, so anticipate scattered to numerous showers with embedded thunderstorms. Models suggest the most favorable time frame for measurable rainfall directly associated with the tropical remnants will be from Wednesday afternoon through Thursday morning... the vort axis passing overhead at that time. QPF is forecast to be the heaviest from the Ohio Valley into the western slopes where westerly flow aloft will act to enhance the rainfall, but as the system crosses the Appalachians, precip production is expected to go down per westerly downslope flow. Attm our 1-3 day forecast rain totals average from about an inch of QPF on the western slopes to a general quarter of an inch across the piedmont. Temperatures are expected to be seasonally warm, tempered to some degree by the showers and anticipated cloud cover. The high dewpoints however, with readings forecast in the 70s, will maintain the mugginess. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 345 PM EDT Monday... For Friday and into the upcoming weekend... the upper ridge strengthens with potential for 500 mb heights to test 595 dm. As such, pattern favors some very warm temperatures for the weekend, 85h Temps of +23 to +24 deg C, yeilding surface readings well into the 90s east of the Blue Ridge. Dewpoints are also expected to remain elevated, so heat indices may eclipse 100 for several days in a row...potentially testing 105 degrees by Saturday. Some relief may come from pop-up afternoon/evening showers and thundershowers, but coverage is expected to be limited per lack of any significant forcing mechanism and overall subsidence from the upper level ridging. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 135 PM EDT Monday... VFR conditions are expected across most of the region through the 24 hour TAF forecast period concluding at 18Z/2PM Tuesday. The exception will be brief, isolated sub-VFR conditions under the isolated showers/storms that develop this afternoon and linger into the evening hours. Most of these will be distributed along and west of a KTNB-KROA-KLYH line. Also, later tonight, some IFR/MVFR stratus ceilings will be possible over parts of southeast West Virginia and neighboring sections of southwest Virginia for a few hours before sunrise and a couple of hours after sunrise. Patchy mountain/river valley fog is also possible. Winds will be generally light through the forecast period. While the isolated showers and storms are expected to dissipate this evening, look for additional ones to develop by mid-day Tuesday. Confidence in the above aviation forecast is moderate to high. .Extended Aviation Discussion... The occurrence of sub-VFR conditions will increase Wednesday into Thursday as a shortwave trough approaches and the crosses the area, bringing along with it the tropical moisture associated with the remnants of T.D. Barry. Expect an increase in shower and thunderstorm coverage, and subsequent late night/early morning stratus/fog. By Friday into Saturday, a shortwave ridge returns overhead, and this will curtail, but not remove the potential for diurnally based showers and storms, with the focus for most activity across the mountains. Depending upon ground moisture for the days heading into the weekend, late night/early morning fog could again be a possibility. Confidence in the above aviation scenario is moderate. && .EQUIPMENT... As of 400 PM EDT Monday... The ceilometer at LWB is having periodic problems which may cause intermittent loss of data. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...PM LONG TERM...PM AVIATION...DS EQUIPMENT...DS
Hazardous weather outlook, Jul 15, 3:41 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 341 PM EDT Mon Jul 15 2019 NCZ001>004-018>020-VAZ007-009>018-022-023-032-WVZ042>044-507-508- 161945- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Roanoke-Botetourt-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 341 PM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ033-034-043>045-058-059-161945- Rockingham-Caswell-Franklin-Bedford-Henry-Pittsylvania-Campbell- Halifax-Charlotte- 341 PM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values may reach or exceed 100 degrees Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-024-161945- Alleghany VA-Bath-Rockbridge- 341 PM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ035-046-047-161945- Amherst-Appomattox-Buckingham- 341 PM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values may reach or exceed 100 degrees Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 3:02 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Mon Jul 15 2019
VAZ020-151945-
Bath-
302 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY...
Until 345 PM EDT.
At 300 PM EDT, a strong thunderstorm was located near Warm Springs,
moving southeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Hot Springs...
and Nimrod Hall.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3808 7949 3804 7952 3803 7951 3799 7954
3793 7961 3787 7965 3787 7966 3786 7968
3803 7998 3808 7995 3810 7993 3811 7994
3813 7995 3815 7992 3818 7992 3824 7984
TIME...MOT...LOC 1900Z 308DEG 9KT 3811 7979
RRSpecial weather statement, Jul 15, 3:31 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
331 PM EDT Mon Jul 15 2019
VAZ047-152030-
Buckingham-
331 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUCKINGHAM COUNTY...
Until 430 PM EDT.
At 329 PM EDT, a strong thunderstorm was located near Wingina, moving
southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Locations impacted include...
Wingina...
and Centenary.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3746 7870 3755 7882 3757 7881 3759 7883
3761 7881 3763 7882 3764 7880 3764 7872
3767 7872 3768 7869 3770 7869 3768 7866
3768 7864 3771 7865 3775 7862 3776 7855
3776 7851 3779 7850 3779 7848 3776 7846
TIME...MOT...LOC 1929Z 301DEG 14KT 3769 7875
RRSpecial weather statement, Jul 15, 3:52 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
352 PM EDT Mon Jul 15 2019
VAZ020-024-152030-
Bath-Rockbridge-
352 PM EDT Mon Jul 15 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BATH AND NORTHERN
ROCKBRIDGE COUNTIES, INCLUDING THE CITY OF LEXINGTON...
Until 430 PM EDT.
At 350 PM EDT, strong thunderstorms were clustered near Nimrod Hall,
moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Lexington...
Goshen...
Warm Springs...
Millboro...
and Hot Springs.
This includes The following Location VMI.
Do not drive your vehicle through flooded roadways.
LAT...LON 3811 7950 3810 7949 3808 7948 3794 7923
3770 7942 3782 7963 3786 7962 3787 7966
3785 7968 3802 7998 3808 7995 3810 7993
3813 7995 3815 7992 3818 7992 3825 7983
3826 7981
TIME...MOT...LOC 1950Z 301DEG 14KT 3799 7967
RRSpecial weather statement, Jul 15, 4:15 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT Mon Jul 15 2019
VAZ022-033-152045-
Franklin-Roanoke-
415 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN AND SOUTHERN
ROANOKE COUNTIES...
Until 445 PM EDT.
At 413 PM EDT, a strong thunderstorm was located over Poages Mill,
moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
and Bent Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3726 7985 3707 7988 3709 8011 3711 8012
3712 8013 3711 8016 3711 8018 3728 8015
TIME...MOT...LOC 2013Z 277DEG 22KT 3718 8007
RRSpecial weather statement, Jul 15, 4:37 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
437 PM EDT Mon Jul 15 2019
VAZ024-035-152130-
Amherst-Rockbridge-
437 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE AND AMHERST
COUNTIES, INCLUDING THE CITIES OF LEXINGTON AND BUENA VISTA...
Until 530 PM EDT.
At 436 PM EDT, a strong thunderstorm was located near Lexington,
moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Locations impacted include...
Lexington...
Buena Vista...
Amherst...
Glasgow...
and Goshen.
This includes The following Location VMI.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3806 7948 3791 7917 3786 7914 3781 7917
3781 7914 3778 7911 3778 7908 3772 7907
3770 7899 3768 7897 3763 7895 3748 7911
3777 7967 3785 7961 3788 7965 3793 7961
TIME...MOT...LOC 2036Z 303DEG 17KT 3784 7950
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:02 PM EDT | Special Weather Statement | RNK | Bath | 43 min |
| Jul 15, 3:31 PM EDT | Special Weather Statement | RNK | Buckingham | 59 min |
| Jul 15, 3:52 PM EDT | Special Weather Statement | RNK | Bath, Rockbridge, City of Lexington | 38 min |
| Jul 15, 4:15 PM EDT | Special Weather Statement | RNK | City of Roanoke | 30 min |
| Jul 15, 4:37 PM EDT | Special Weather Statement | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 53 min |
| Jul 15, 5:34 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox | 56 min |
| Jul 15, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 60 min |
| Jul 15, 6:00 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Jul 15, 6:08 PM EDT | Special Weather Statement | RNK | Bland | 22 min |
| Jul 15, 6:14 PM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 31 min |
| Jul 15, 6:21 PM EDT | Special Weather Statement | RNK | Wythe | 24 min |
| Jul 15, 6:33 PM EDT | Special Weather Statement | RNK | Montgomery | 27 min |
| Jul 15, 6:38 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Jul 15, 6:41 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 49 min |
| Jul 15, 6:45 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig | 47 min |
| Jul 15, 6:51 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 39 min |
| Jul 15, 6:57 PM EDT | Special Weather Statement | RNK | Roanoke | 33 min |
| Jul 15, 7:07 PM EDT | Flash Flood Warning | RNK | Bath | 4 hr |
| Jul 15, 7:12 PM EDT | Areal Flood Advisory | RNK | Montgomery, Roanoke | 84 min |
| Jul 15, 7:15 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 30 min |
| Jul 15, 4:52 PM EDT | Special Weather Statement | RNK | Mercer | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.